Minnesota, 2011

Tornado and Hail in Minnesota, July 15, 2011

July 15, 2011 · NWS FGF · 7 events in 2 counties and zones

The combination of upper and lower jet support led to some nocturnal thunderstorms across southeast North Dakota and west central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
$20,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

The combination of upper and lower jet support led to some nocturnal thunderstorms across southeast North Dakota and west central Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 15, 2:39 AM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 15, 2:39 AM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
339 AM CDT FRI JUL 15 2011

.DISCUSSION...

THIS WILL BE SHORT GIVEN ONGOING SEVERE CONVECTION. LEFT EXIT
REGION OF 70 KT 300 HPA JET AND STRENGTHENING 850 HPA LOW-LEVEL
JET WILL COMBINE WITH MU CAPE IN EXCESS OF 2000 J/KG RESULTING IN
SEVERE THUNDERSTORMS. CURRENT COMPLEX ACROSS GRIGGS/BARNES COUNTY
EXPECTED TO DRIFT EASTWARD THIS MORNING AND GROW TO THE SOUTH
TOWARD GREATEST INSTABILITY. APPROACHING SURFACE WARM FRONT NEAR
ND/SD BORDER WILL PROVIDE AMPLE SHEAR FOR POSSIBLE TORNADOES...
ALTHOUGH PRIMARY THREATS ARE LARGE HAIL AND HEAVY RAIN GIVEN
PRECIPITABLE WATER VALUES NEAR TWO INCHES. SEVERE THUNDERSTORM
WATCH 646 WILL BE OUT UNTIL 15 UTC THIS MORNING FOR ALL OF THE
FORECAST AREA EXCEPT COUNTIES ALONG CANADIAN BORDER AND GRANT
COUNTY.

&&

.AVIATION...

IFR CEILINGS WITH SCATTERED THUNDERSTORMS WILL PERSIST THROUGH AT
LEAST MID-MORNING. GUSTY AND ERRATIC WIND IS POSSIBLE NEAR ANY
THUNDERSTORM. CEILINGS SHOULD GRADUALLY IMPROVE THROUGH THE
DAY...BUT SCATTERED STORMS ARE STILL POSSIBLE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...EXCESSIVE HEAT WATCH FROM SATURDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR NDZ008-014>016-024-026>030-038-039-049-052>054.

MN...EXCESSIVE HEAT WATCH FROM SATURDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR MNZ001>009-013>017-022>024-027>032-040.

&&

ROGERS
Hazardous weather outlook, Jul 15, 3:25 AM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
425 AM CDT FRI JUL 15 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-160930-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
425 AM CDT FRI JUL 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS EASTERN NORTH DAKOTA
AND NORTHWEST AND WEST CENTRAL MINNESOTA EARLY THIS MORNING. SOME
STORMS MAY BE SEVERE WITH THE PRIMARY THREATS BEING LARGE HAIL...
STRONG WIND AND HEAVY RAIN. HOWEVER...A TORNADO OR TWO IS POSSIBLE
MAINLY ACROSS THE SOUTHERN VALLEY NEAR THE SURFACE WARM FRONT. A
BREAK IN ACTIVITY IS POSSIBLE LATER THIS MORNING AND EARLY
AFTERNOON...BUT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE
THROUGH THE DAY INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS SATURDAY NIGHT
INTO EARLY SUNDAY MORNING AND AGAIN SUNDAY NIGHT MAINLY ACROSS THE
DEVILS LAKE BASIN AND NORTHERN VALLEY INTO NORTH CENTRAL MINNESOTA.

TEMPERATURES WILL SOAR INTO THE 90S ON SATURDAY AND SUNDAY. WITH
DEW POINT TEMPERATURES IN THE 70S...HEAT INDEX VALUES WILL RISE TO
100 DEGREES OR ABOVE DURING THE AFTERNOON HOURS. IF PLANNING
OUTDOOR ACTIVITIES THIS WEEKEND...DRINK PLENTY OF FLUIDS.

.SPOTTER INFORMATION STATEMENT...

SEVERE WEATHER REPORTS ARE APPRECIATED.

ROGERS

The radar

The Fargo/Grand Forks radar (KMVX), 154 km away, was scanning. The volume nearest the first event began at 10:33 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 tornado, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Tornado, Wilkin

When
July 15, 4:32 AM CST to 4:35 AM CST
Where
Wilkin County, 3 mi ESE of Breckenridge to 4 mi ESE of Breckenridge
Rating
EF1
Path length
1 mi
Path width
50 yd
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
46.253, -96.522

This tornado touched down in a farmstead shelterbelt just east of Lake Breckenridge and tracked near a second residence during its roughly one mile path. Some large trees were knocked down, a number of large branches were broken down and a few shingles were lifted off the house. A two cubic yard metal dumpster was lifted and thrown about 100 feet into a nearby ditch. Peak winds were estimated at 95 mph.

Hail, Grant

When
July 15, 5:25 AM CST
Where
Grant County, 6.48 mi NW of Wendell
Measured
1.25 in hail
Reported by
Public
Coordinates
46.100, -96.190

Very heavy rain fell with a few quarter to half dollar sized hailstones.

Thunderstorm Wind, Grant

When
July 15, 5:30 AM CST
Where
Grant County, 4.08 mi WSW of Wendell
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Crop damage
$20,000
Reported by
Public
Coordinates
46.010, -96.180

A power pole was broken down by falling tree limbs, which caused widespread power outages in northwest Lawrence township. Wind driven hail also produced areas of crop damage.

Hail, Grant

When
July 15, 5:32 AM CST
Where
Grant County, 0.69 mi N of Wendell
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
46.040, -96.100

Hail, Grant

When
July 15, 6:13 AM CST
Where
Grant County, 0.84 mi NE of Barrett
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.930, -95.890

Hail, Grant

When
July 15, 6:25 AM CST
Where
Grant County, 1.44 mi E of Herman Muni Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.850, -96.140

Heavy Rain, Grant

When
July 15, 6:48 AM CST to 8:48 AM CST
Where
Grant County, 2.13 mi NNE of Barrett
Reported by
Law Enforcement
Coordinates
45.950, -95.890

Up to a foot of water was reported on highway 59 north of Barrett.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyThe tornado archive for Minnesota, 2011Warnings in Minnesota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331790, 313594, 313595, 313596, 313597, 313598, 313599.